Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

How To Prevent Diarrhea When You Have Hiv

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS

...one of the most common side effects of HIV, intestinal infections, and HIV drugs. Left untreated, it can cause dehydration (loss of water and nutrients) and wasting (unintentional weight loss). You have diarrhea if you have watery stools or if you have three or more bowel movements each day. If your diarrhea lasts for more than a few days, contains blood, or if you have a high fever or stomach pain you should contact your health care...
Ask the Experts

diarrhea and HIV meds

I've been struggling with IBS/loose stools for a couple weeks now. I'm slowly getting back to normal, I hope. In the interim, I've noticed my Norvir isn't being absorbed. (I'm taking Truvada/Reyataz/Norvir, CD4 is 486) When this happens, should I...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...helpful such as taking with meals, calcium supplements, fiber supplements, macrobiotics or active yougurt, and numerous anti-diarrheal agents). If Norvir absorption still in question consider switch to non-PI based regimen (such as efavirenz or... Read more »

Diarrhea

I'v been on the Hiv cocktail, Truvada & Kaletra for just under a year & the diarrhea just won't stop. I've taken over the counter anti-diarrhea mes & still have diarrhea. What can I do to prevent diarrhea ?
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...Some patients continue to have annoying diarrhea from Kaletra (less often due to Truvada) as you describe. For some patients, calcium supplements (such as Os-cal), fiber tablets, Read more »

hiv meds and diarrhea

Dear Dr. Young,Which hiv regiment(s) are least likely to cause diarrhea for a treatment naive person. I tend to have a lot of diarrhea and don't want hiv meds to add to this problem. Thank you very much.
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...treatments, it's the protease inhibitor regimens, particularly when used with ritonavir boosting, that result in greater rates of diarrhea, compared with NNRTI-based treatments.The key thing about selecting treatments is to balance several... Read more »

HIV and diarrhea

OK, this is new for me. I'm 42 and was diagnosed with HIV 5 months ago. I've been responding very well to Trizivir and Viramune, going from a vl of 11,500,000 (yes, that's correct) to 1100 and CD4s of 400 to about 1300. I've also actively...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
...Thank you for your question.Diarrhea is a common problem for many with HIV infection. My general approach to the issue is divided among several separtate fronts-- Read more »
Articles
The Well Project

Diarrhea

... Table of Contents Diarrhea and HIV How Does Diarrhea Affect the Body? Treating Your Diarrhea Tips for Fighting Diarrhea Supplements for Diarrhea Read more »
AIDS InfoNet

Treatment After Exposure to HIV

...medications are nausea and generally not feeling well. Other possible side effects include headaches, fatigue, vomiting and diarrhea. For more information, see the fact sheets on individual ARVs. The Bottom Line Post-exposure prophylaxis... Read more »
AIDS InfoNet

Cryptosporidiosis

...living organism (the host). Your body is the host when you have this infection. Crypto mainly affects the intestines and causes diarrhea. Crypto is easily spread by contaminated food or water, or direct contact with an infected person or animal.... Read more »
The Well Project

Starting HIV Treatment

...long-termside effects of your particular regimen. There are medicines that can be used to treat short-term side effects likenausea and diarrhea. Ask your health care provider to recommend some things youcan do to reduce or manage side effects.... Read more »
Connect With Others

Suspected hiv notice coming.

Posted by diego47, 2 Replies
...Turns out my appendix was to blame and it was taken out. Fast forward to December 19th, during all this time I still keep having loose bowel movements and now I'm having night sweats and and my neck is sore but my lymph nodes are not swollen. I... Read more »

Bowel Issues (Sorry, not a nice topic)

Posted by Sprite1, 6 Replies
...the symptoms at least I've not had diarrhea" only to wake up early the next morning and going to the bathroom to have a very loose stool. My bathroom habits have changed though. I used to be regular, always one fairly large solid stool about six... Read more »

I've had EVERY symptom related to HIV so depressed

Posted by Anonymous, 21 Replies
...i'm scared to death to get tested to find out that I'm HIV positive. I've had white tongue, swollen lymph nodes in my throat, diarrhea, abnormal abdominal problems, night sweats, extreme fatigue, the list goes on. I started seeing this guy and... Read more »

diarrhea in hiv

Posted by anonymous123, 3 Replies
...can diarrhea be the only symptom for hiv or do u have to have multiple symptoms? Read more »